10 Hospitalized From Oklahoma Facility After Flu Shot Mix-Up - NBC New York

10 Hospitalized From Oklahoma Facility After Flu Shot Mix-Up

    processing...

    NEWSLETTERS

    10 Hospitalized From Oklahoma Facility After Flu Shot Mix-Up
    AP
    A file image of someone administering a flu shot.

    Ten people at an Oklahoma care facility for people with intellectual disabilities were hospitalized after they were apparently accidentally injected with what's believed to be insulin rather than flu shots, authorities said.

    Emergency responders were called Wednesday afternoon to the Jacquelyn House in Bartlesville, about 40 miles (65 kilometers) north of Tulsa, on a report of an unresponsive person and found "multiple unresponsive people," Bartlesville Police Chief Tracy Roles said.

    The facility had contracted with an experienced pharmacist to administer the influenza vaccine, Roles said, but all received injections of what's believed to be insulin instead. Roles said the pharmacist is cooperating with police but that investigators believe it was an accident.

    The eight residents and two staff members were taken to a Bartlesville hospital, and officials said that all have either been released or will be soon.

    Family Says Vaping Killed Their 28-Year-Old Son

    [NATL] Family Says Vaping Killed Their 28-Year-Old Son
    An Orlando family is grieving the loss of their 28-year-old son, who died last week. They said he died as a result of vaping. Kyle Boyd's mother, Kimberly, said he was fine last Monday after he came home from hanging out with a group of friends. She said the next morning she could not wake him up.
     
    (Published Thursday, Nov. 21, 2019)

    "I've never seen where there's been some sort of medical misadventure to this magnitude," Roles said. "It could have been worse. Not to downplay where we are, but thinking of where we could be, it certainly could have been very tragic."

    A similar mishap occurred in September in Indianapolis, when 16 students were mistakenly injected with insulin during a tuberculosis skin test.

    Insulin is typically administered to someone with diabetes, a disease in which blood sugar levels are too high. The side effects of a too high injection of insulin includes sweating, nervousness, hunger and irritability, according to the Mayo Clinic.